manuscripta mathematica

, Volume 48, Issue 1, pp 291–295

Algebra involutions on the bidual of a Banach algebra

  • Michael Grosser
Article

DOI: 10.1007/BF01169012

Cite this article as:
Grosser, M. Manuscripta Math (1984) 48: 291. doi:10.1007/BF01169012

Abstract

Let A be a Banach algebra with bounded approximate right identity. We show that a necessary condition for the bidual of A to admit an algebra involution (with respect to the first Arens product) is that A*A=A*, i.e. the dual of A has to be essential as a right A-module. In particular, for any infinite, non-discrete, locally compact Hausdorff group G, L1(G)** does not admit any algebra involution with respect to either Arens product. This implies that the main result of a paper of R.S. Doran and W. Tiller concerning L1(G)** as Banach *-algebra (see [DT]) applies only to the trivial case of finite abelian groups.

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • Michael Grosser
    • 1
  1. 1.Institut für Mathematik der Universität WienWienAustria